Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 344, NWS Jackson, MS

October 19, 2004Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Oct 19, 2004, 7:58 AM CDT for Chicot County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 7:58 AM CDT (12:58 UTC)
Expired
Oct 19, 2004, 8:30 AM CDT
In force
32 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Chicot County, AR

The radar

The Jackson/Brandon,MS radar (KDGX), 173 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2735 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2735 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
3.8
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 191258
SVRJAN
ARC017-191330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
758 AM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICOT COUNTY IN SOUTHEAST ARKANSAS
  THIS INCLUDES THE CITY OF DERMOTT

* UNTIL 830 AM CDT

* AT 758 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DERMOTT...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CHICOT COUNTY AT 810 AM CDT

LAT...LON 3355 9123 3348 9109 3343 9107 3339 9112
      3339 9114 3343 9109 3348 9111 3342 9121
      3339 9119 3340 9141 3356 9143

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 3:30 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Oct 19, 3:30 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT TUE OCT 19 2004

.DISCUSSION...
QUASISTATIONARY SURFACE TROUGH DRAPED ACROSS AR THIS MORNING. LOW
LEVEL MOISTURE PUSH PERSISTS WITH DEWPOINTS FROM THE LOW TO MID 70S
ACROSS THE FORECAST AREA. MEAN SHEAR WILL REMAIN STRONG ACROSS THE
AREA TODAY WITH 500 MB WINDS REACHING 45-55 KT RANGE EARLY. OF
INTEREST IS FACT THAT MODELS AGREE IN LOCATING STRONGEST SHEAR SRN
ZONES THIS AFTERNOON. WILL SEE BEST INSTABILITY NWRN ZONES IN AREA
OF BEST CONVERGENCE DOWNSTREAM OF SURFACE BOUNDARY BUT AIR MASS WILL
DESTABILIZE ACROSS MUCH OF FORECAST AREA THIS AFTERNOON. STRONG JET
NOSES INTO THE AREA ALTHOUGH MODEL DIVERGENCE REMAINS LIMITED DURING
THE DAY. HEALTHY SHORTWAVE MOVING THIS WAY IN ZONAL FLOW SHOULD
OFFER SUFFICIENT DYNAMICS TO GET ACTIVITY STARTED. MAIN QUESTION
WILL BE HOW FAR SOUTH STRONGER CONVECTION WILL DEVELOP.

PRESSURE GRADIENT RELAXES A LITTLE TODAY. ALTHOUGH 30 KTS NOTED JUST
OFF GROUND ON 19/00Z SOUNDING...WILL REFRAIN FROM LAKE WIND ADVISORY
ISSUANCE BUT THIS WILL NEED TO BE WATCHED AGAIN TODAY.

MODELS DIFFER ON BOUNDARY LOCATION OVER NEXT SEVERAL DAYS...
BEGINNING TONIGHT. THE GFS SHIFTS THE FRONT SWD AS THE ETA MAINTAINS
NEARLY STATIONARY BOUNDARY OVERNIGHT...LIFTING IT NWD
WEDNESDAY. WILL WORK WITH GFS SOLUTION FOR NOW CONSIDERING MEAN
UPPER FLOW GRADUALLY VEERING TO THE NW WITH TIME...WHICH WILL MEAN
SLIGHTLY COOLER TEMPS TO THE REAR OF THE BOUNDARY FOR LATER IN THE
WEEK. WILL MAINTAIN SLIGHT CHANCE POPS FOR WEDNESDAY AS ANOTHER
WEAKER SHORTWAVE TRACKS THROUGH DURING THE DAY AND MODELS REMAIN
UNCERTAIN OF FRONTAL POSITION BY THAT TIME.

UPPER RIDGING AMPLIFYING UPSTREAM WEDNESDAY NIGHT. HIGH PRESSURE
ALOFT AND LOW LEVEL NWLY FLOW WILL CONTROL WEATHER THROUGH THURSDAY
NIGHT. 850 MB FLOW BACKS MORE SWLY FRIDAY AND UPPER RIDGE SLIDES
INTO ERN ZONES. WILL KEEP SLIGHT CHANCE AFTERNOON CONVECTION FOR
FRIDAY AFTERNOON. DYNAMICS LOOKING A BIT HEALTHIER THAN PREVIOUSLY
ADVERTISED FOR THE WEEKEND AS THE NEXT FRONT DROPS INTO NW
ARKANSAS...PRECEDED BY AN INCREASING THETAE FIELD NW ZONES. A
POSSIBLE SHORTWAVE ALSO NOTED ACROSS NRN ZONES BY SATURDAY
AFTERNOON. EVOLUTION OF SURFACE BOUNDARY UNCLEAR AT THIS TIME AND
REMNANTS OF THE BOUNDARY NOTED ACROSS CENTRAL ZONES SUNDAY WITH AN
UPPER JET NOSING INTO THE AREA. INCREASED SUNDAY POPS TO SLIGHT
CHANCE BUT LEFT MONDAY DRY DUE TO LOW CONFIDENCE IN FORCING FEATURES
FOR BEGINNING OF NEXT WEEK.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Oct 19, 5:41 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
541 AM CDT TUE OCT 19 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201041-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
541 AM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS ALONG AND
NORTH OF A CROSSETT TO KOSCIUSKO TO MACON LINE THIS AFTERNOON AND
EVENING.  THE MAIN RISK WITH THESE STORMS WILL BE HAIL GREATER
THAN THREE QUARTERS OF AN INCH AND ISOLATED TORNADOS.

THERE IS ALSO A CHANCE OF STRONG THUNDERSTORMS AS FAR SOUTH AS
INTERSTATE 20 THIS AFTERNOON AND EVENING.  THE MAIN RISK WITH
THESE STORMS WILL BE HAIL LESS THAN THREE QUARTERS OF AN INCH AND
WINDS AROUND 50 MPH.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE  ACROSS THE REGION
THIS EVENING.  AS THE DISTURBANCE MOVES EAST...STRONG SOUTHERLY
WINDS WILL BRING IN WARM MOIST AIR FROM THE GULF OF MEXICO.  THIS
ALONG WITH AN ALREADY PRESENT AND NEARLY STATIONARY
BOUNDARY...WILL PROVIDE ENOUGH INSTABILITY OVER THE AREA FOR
THUNDERSTORMS TO DEVELOP.  ADDITIONALLY THERE WILL BE A
SUFFICIENT AMOUNT OF WIND SHEAR IN THE LOWER LAYERS OF THE
ATMOSPHERE AND...AS A RESULT...ISOLATED TORNADOS MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF  STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...MAY BE NEEDED  THIS AFTERNOON NEAR THE HIGHWAY 82
CORRIDOR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Oct 19, 7:53 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
753 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     6 E BAY SPRINGS         31.98N 89.18W
10/18/2004                   JASPER             MS   EMERGENCY MNGR

            15 TO 20 TREES AND ONE POWERLINE DOWN.

&&

WILSON

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.